What is Antibiotics Allergy?
Antibiotics are used in cats to treat a variety of illnesses. Antibiotics treat infections, as well as bacteria and yeast. Although these are quite effective in treating a cat’s illnesses, there are times in which cats may show an allergic reaction to a specific antibiotic. As with other allergies, a cat’s immune system may be very sensitive to a specific antibiotic and treat the medication as a foreign substance that must be fought. As these medications are being fought by the immune system, a cat may show certain symptoms that may be a cause for concern.
Antibiotics also have a variety of side effects that occur when taking them. Side effects from antibiotics are usually not a cause for concern if they are mild. When a veterinarian prescribes a cat an antibiotic, he will communicate with the pet owner the possibility of side effects and when to immediately stop giving the medication. An allergy, however, is different, since the cat is actually having a reaction to the medication due to an over reactive immune system rather than having a typical side effect. Side effects and an allergy may present themselves in similar forms, thus, if a cat is showing any severe symptoms, it is very important to call a veterinarian.
Antibiotics allergies in cats are due to cats being allergic to specific antibiotics prescribed by a veterinarian to fight an existing infection. Allergic reactions to antibiotics can be very mild to severe, and need medical attention.
Symptoms of Antibiotics Allergy in Cats
If your cat is having an allergic reaction to an antibiotic, he may present a few or several symptoms. If you feel your cat is having an allergic reaction contact your veterinarian immediately. Symptoms may include:
- Narrowing of the airways
- Inability to breathe
There are several different types of antibiotics which cats may be given for a variety of infections. Although they are considered safe, it is important to monitor your cat when taking an antibiotic just in case he is allergic. Different types are:
Causes of Antibiotics Allergy in Cats
Causes of antibiotics allergies in cats happen for several reasons and they may be confused with typical side effects. Specific causes may include:
- Interference with other medications
- Overdosing or dosages being too close together
- Histamines are released within the body
- Immune system fighting the antibiotic as a “foreign invader”
- Sensitive immune system
Diagnosis of Antibiotics Allergy in Cats
If you are administering antibiotics given by your veterinarian to your cat and he is showing a reaction, contact your veterinarian. Do not give your cat another dose of the antibiotic until you speak to your veterinarian.
Your veterinarian will take a close look at your cat’s symptoms and will ask you questions about when his symptoms began and the severity of those symptoms. He will want to know how many doses of antibiotics were given before he began showing signs of an allergic reaction. He may also ask if you have fed him any different types of food or if your cat has been exposed to anything different or unique which could cause an allergic reaction. Your veterinarian will perform a complete physical examination of your cat, including bloodwork, urinalysis, and any other primary tests which he feels are necessary.
If your cat is having a skin reaction, your veterinarian may choose to scrape a tiny bit of dry skin and send it to the laboratory for a diagnosis. Typically, your veterinarian will forgo this action because of the fact your cat began exhibiting a reaction soon after beginning the antibiotic. Your veterinarian may suggest that you stop giving your cat the antibiotic and see if any allergic reaction he is having dissipates.
Your veterinarian may also suggest a different type of antibiotic for your cat so he can continue to recover from any infection he may have. He may also suggest another medication for the time being in order for your cat to begin feeling better from any allergic reaction he is suffering from.
Treatment of Antibiotics Allergy in Cats
Treatment for an allergic reaction to an antibiotic will begin once your veterinarian has determined your cat’s diagnosis. Treatment methods may include:
IV Fluids with Medication
If your cat has had diarrhea or vomiting due to an allergic reaction, your veterinarian may administer IV fluids to help rehydrate him and restore any lost electrolytes. IV fluids will also encourage urination and proper kidney function and help the antibiotic make its way out of his system so he can recover. An antihistamine may also be added to the IV to help fight the allergic reaction.
Wash and Rinse
If your cat is scratching or biting at his skin and has any inflammation or irritation of his in due to a rash or hives, your veterinarian may give him a bath and a mild detergent to help with any skin inflammation or discomfort. This may help calm the skin down and give your cat some relief.
Avoiding Future Dosages
Your veterinarian will want you to stop any future dosages of this antibiotic. Whether or not he replaces the antibiotic with another will be his decision and will depend on your cat’s infection; your veterinarian may find an alternative solution to medicating your cat so he can continue to recover from any infection he may have. Once future dosages are avoided, your cat should not have any more allergic reactions. It may take a few days for the medication to leave his system.
If your cat’s allergic reaction is severe, your veterinarian will treat him symptomatically. He may want to keep him overnight to monitor him to be sure his breathing is stabilized.
Recovery of Antibiotics Allergy in Cats
Once you are able to take your cat home, your veterinarian will give you instructions and tell you what to watch for in terms of new symptoms. Since you are no longer giving your cat the offending antibiotic, your veterinarian may have prescribed a different medication. Once you give your cat the different medication, it will be important to understand all side effects of the medication, to give exactly the prescribed dosage, and watch for any other allergic reactions which may occur. If you see any other reactions, contact your veterinarian immediately.
Antibiotics Allergy Questions and Advice from Veterinary Professionals
We have four cats. Took two to the vet to get spayed. The cats came back sneezing and blowing their noses. Contacted the vet and they provided Doxycycline. The two cats seem to be better. The other cats started with the same symptoms, gave them Doxycycline. The baby cat has become severely sick. Very lethargic, running eyes and just overall not doing well. Seems like she could allergic to the medicine, I don't know. Going to call the vet in the morning but I hate to go back to the same office. Do you have any advice?
Add a comment to Mia's experience
Was this experience helpful?
My cat has been hiding and in general a lot less active than normal. We have already been to the vet once where the took x-rays, did urin analysts, and blood work. The only thing they could find was that he might have an infection coming because he has some immature white blood cells but other blood levels were normal. He was sent home with some antibiotics that I have been giving him. So that was Sunday, it’s now Wednesday he is eating more, drinking more but still hiding. He uses the litter box maybe three times a day. He’s feces are now runny, something that wasn’t happening before we went to the vet. The vet did tell me that if he wasn’t getting better than I should take him back in to get more test done. I think that he has improved since taking him to the vet but not very much. Is it just something that will take time or should I take him for additional tests?
Add a comment to Winston's experience
Was this experience helpful?
Hi, my 10 year old cat was about 5 days ago taken to the vet because of increased licking of her belly area. Vet on visitation coukd not feel any abnormalities but found her a high fever of 39.8 degrees celcius. A blood test was performed were all values were normal other than high glucose,HCT and reticulocytes. She was give toffedine for her fever and marbocyl. I was also given a prescription of 1 marbocyl 20mg per day. The next day my cat started acting lethargic, no apetite and would even drop food from her mouth while chewing. Took her to vet chevk up resulted that she had an allergic reaction to marbocyl, pupils would not contract to light etc. she was give steroids (dexafort). Her apetite improved but she is still very lethargic that is 24 hrs after dexafort and about 40 hrs from her last marbocyl which i duly stopped.cat suffers from nothing else, what is your advice as to why she is depressed and lethargic, thanks.
Add a comment to Alizee's experience
Was this experience helpful?
Our cat has a bit of an eye infection. She was given a shot and an ointment for her eyes. Thing have been going fine, but she's suddenly been licking and chewing on her paws a lot and licking herself insessenly. Could she be allergic to the ointment?
Add a comment to Jasper's experience
Was this experience helpful?